Stefanie Kennon-McGill, Mitchell R. McGill
Kennon-McGill and McGill, J Clin Transl Res, 2017, 3(3): 297-310
Published online: November 18, 2017
Research on acetaminophen (APAP) toxicity over the last several decades has focused on the pathophysiology of liver injury, but increasingly attention is paid to other known and possible adverse effects. It has been known for decades that APAP causes acute kidney injury, but confusion exists regarding prevalence, and the mechanisms have not been well investigated. More recently, evidence for pulmonary, endocrine, neurological, and neurodevelopmental toxicity has been reported in a number of published experimental, clinical, and epidemiological studies, but the quality of those studies has varied. It is important to view those data critically due to implications for regulation and clinical practice. Here, we review evidence and proposed mechanisms for extrahepatic adverse effects of APAP and weigh weaknesses and strengths in the available data.
Relevance for patients: APAP is one of the most commonly used drugs in the West. Although it is generally considered safe when used according to manufacturer recommendations, it has been known for decades that overdose can cause liver injury. Recent studies have suggested that APAP can damage cells in other organs as well, leading to calls for more and stricter regulations, which would limit use of this otherwise effective drug. It is especially important to view claims of developmental effects of antenatal APAP exposure with a critical eye because APAP is currently the only over-the-counter medication recommended for pregnant women to self-treat pain and fever.
1 Department of Environmental and Occupational Health, Fay W. Boozman College of Public Health, University of Arkansas for Medical Sciences, Little Rock, United States
2 Department of Psychiatry, Washington University School of Medicine, St. Louis, United States
Mitchell R. McGill
University of Arkansas for Medical Sciences
4301 W. Markham, #820, Little Rock, AR 72205, United States
Tel: +1 501-526-6696
Department of Pharmacology, Toxicology & Therapeutics, Kansas University Medical Center, University of Kansas, Kansas City, KA, United States
Full text PDF
Review process file (93.0 KB)